Lake Huron, 2022Marine Thunderstorm Winds in Lake Huron, June 9, 2022
June 9, 2022 · NWS DTX · 2 events in 2 counties and zones
Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts in excess of 35 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts in excess of 35 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 9, 12:43 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 9, 12:43 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
143 PM EDT Thu Jun 9 2022
.AVIATION...
Cumulus field will continue to lift and scatter around 5 kft through
the afternoon as diurnal heating effectively mixes the boundary
layer. Prevailing west to southwest flow remains in place this
afternoon, peaking around 10 knots, before veering briefly to the
northwest late evening as a weakening surface trough passes overhead.
This surface trough and approaching mid level shortwave will be the
focus for afternoon showers, arriving to the northern terminals
after 19z, with low confidence thunderstorm potential north of PTK.
Have decided to hold off on any thunder mention in the TAFs given low
confidence and coverage, but did add in a TEMPO for showers for MBS
and FNT given upstream development and consistency among hi-res
guidance. Precipitation will move in from the northwest and clear the
terminals by sunset. High cloud to then stream in overnight, which
will hinder widespread fog development overnight despite otherwise
favorable conditions.
For DTW...Low confidence in showers reaching the metro terminals
late this afternoon after 20z, therefore did not include any shower
mention with this TAF issuance. Even lower confidence in thunder
potential, which will be limited by weak instability. Any shower
activity that does reach the DTW airspace will diminish by sunset.
.DTW THRESHOLD PROBABILITIES...
* Low for ceiling at or below 5000 ft this afternoon.
* Low for thunderstorms this afternoon and evening.
&&
.PREV DISCUSSION...
Issued at 1036 AM EDT Thu Jun 9 2022
UPDATE...
Southeast Michigan is under established northwest flow today with an
upper level trough in place over all of the Great Lakes and a main
potential vorticity anomaly over Hudson Bay. Residual debris cloud
from yesterdays shortwave/deformation exists over the eastern Thumb
counties with broken IFR stratus/stratocumulus persisting across
south central sections of Lower Michigan. A secondary shortwave now
impinging on the U.P. and northern Lake Michigan basin will
propagate/drop southeastward today. Models continue to suggest that
differential cyclonic vorticity advection combined with midlevel
cooling and marginally steeper midlevel lapse rates will allow for
the development of scattered showers and thunderstorms this afternoon
mainly from the Saginaw Valley down through the Thumb counties/St
Clair. Most favorable timing for development is 5 PM to 9 PM. Do like
the previous forecasts that included a chance of showers and
thunderstorms down into Metro Detroit this evening. Forecast
soundings suggest some surface based convective inhibition holding
across the south, but feel that any gust front development from the
northern activity should be enough to spark some tail-end iso-sct
activity. The potential energy through the ice growth zone is much
more limited south/across Metro Detroit so the likelihood for
lightning is less to the south. Any activity will have the potential
to produce gusty winds to 45 mph. Small hail will also be possible
over the Saginaw Valley and Thumb.
PREV DISCUSSION...
Issued at 349 AM EDT Thu Jun 9 2022
DISCUSSION...
The last of the showers associated with the midlevel wave should be
wrapping up as the deformation axis pulls off to the east. Should
have a quiet start to the day as a pocket of subsidence in the wake
of the low drifts over along with a low amplitude shortwave ridge
aloft. We remain on the western fringe of the broader longwave
trough that has held firm for several days as an upper level low
stalled over Hudson Bay. The upper low will wobble southward today
while sending the next trough axis through the eastern Great Lakes
this afternoon with a bubble of vorticity racing through the
northwest flow putting it over Mid MI during peak heating this
afternoon coincident with the trough. Models have painted a fairly
consistent picture for this afternoon producing scattered showers
and maybe a few thunderstorms ending around dusk. Though moisture
quality isn't what it was yesterday with PWATS now around 0.75
inches, surface dewpoints will still be in the 50s. Strong low level
lapse rates develop due to the thermal trough around 750mb dropping
below 0C. A few hundred J/kg of CAPE with unidirectional shear
around 20-30 knots should be enough to pop a few storms this
afternoon. We don't expect severe weather with these storms but some
storms could produce wind gusts to 40 mph and small hail.
Models still want to drive the next system south of the Great Lakes
on Friday with a nearly north to south oriented jet streak but we're
still under the influence of the broader longwave trough with a
surface trough axis lingering across the middle of the state. So
will keep a low chance pop in the forecast during the afternoon to
see how the timing of any smaller scale features line up along these
features. Flow turns a bit more westerly which should help temps to
increase back into the mid 70s.
By Saturday an elongated 100 knot jet will stretch from the west
coast into the Midwest. A shortwave at the nose of the jet looks to
track across the region Saturday night at the same time as the next
stronger trough rotating around the low over Ontario. This phasing
of systems should produce a better chance of more widespread showers
and thunderstorms across the area. Chances will begin Saturday
afternoon but the best chance will come overnight.
The trough over the region finally breaks down the latter half of
the weekend as the next jet coming ashore carves out the western
conus trough amplifying the ridge over the central Plains bringing
increasing heights Sunday into Monday. Warming trend through the
beginning of the week brings temps back into the 80s by Monday and
once the ridge axis cross the area Wednesday, could see highs in the
90s across lower MI. Both GFS and Euro advertise 850mb temps into
the low 20C range.
MARINE...
Another weak wave drops through the central Great Lakes today
generating widely scattered showers along with an isolated
thunderstorm focused over Lake Huron. Wave draws a cooler airmass
into the region supporting a modest uptick in northwesterly winds,
though gusts expected to only peak up around 20kts over northern
Lake Huron (winds will be weaker for areas to the south) before
weakening late Thursday night. Upper level trough remains entrenched
over the Great Lakes through this weekend allowing additional
systems to cross the region. Strongest of these systems sweeps
across lower MI Sunday bringing the next best chances for widespread
showers and a few thunderstorms.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....MV
UPDATE.......CB
DISCUSSION...DRK
MARINE.......KDK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 9, 3:14 AM EST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
414 AM EDT Thu Jun 9 2022
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
414 AM EDT Thu Jun 9 2022
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms this afternoon. Best chance will
be over the Thumb region but these storms will drift southeast
possibly affecting the rest of the area. These storms are not
expected to be severe but may produce wind gusts to 40 mph and small
hail while tracking southeast around 40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There are additional chances of thunderstorms Friday and Saturday
night as the next systems work across the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
414 AM EDT Thu Jun 9 2022
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms this afternoon. Best chance will
be over Lake Huron but these storms will drift southeast possibly
affecting Lake St Clair. These storms are not expected to be severe
but may produce wind gusts to around 30 knots and small hail while
tracking southeast around 30 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There are additional chances of thunderstorms Friday and Saturday
night as the next systems work across the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
DRK
In the hours before
Special weather statement, Jun 9, 2:52 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
352 PM EDT Thu Jun 9 2022
MIZ049-054-055-092045-
Huron MI-Tuscola MI-Sanilac MI-
352 PM EDT Thu Jun 9 2022
...Strong thunderstorms will impact portions of Tuscola, northwestern
Sanilac and Huron Counties through 445 PM EDT...
At 352 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Port Austin to near
Caseville to 8 miles northwest of Unionville. Movement was southeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Port Austin around 355 PM EDT.
Pigeon around 400 PM EDT.
Elkton, Unionville and Owendale around 405 PM EDT.
Akron and Fairgrove around 410 PM EDT.
Bad Axe and Port Hope around 415 PM EDT.
Caro around 420 PM EDT.
Harbor Beach and Ubly around 425 PM EDT.
Argyle around 435 PM EDT.
Other locations impacted by these storms include Parisville, Colling,
Wisner, Ivanhoe, Rapson, Grindstone City, Ellington, Silverwood, New
Greenleaf and Port Crescent State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4399 8274 4385 8264 4364 8261 4332 8321
4332 8335 4324 8336 4361 8371 4381 8341
4383 8345 4383 8339 4384 8344 4386 8345
4386 8339 4385 8337 4390 8333 4391 8337
4393 8330 4397 8326 4400 8307 4407 8293
TIME...MOT...LOC 1952Z 313DEG 33KT 4411 8291 4390 8329 4371 8362
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MVMarine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- June 9, 2:58 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.948, -83.286
Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi
- When
- June 9, 3:16 PM EST
- Where
- Port Austin to Harbor Beach Mi forecast zone, 1.64 mi ESE of Huron City
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.020, -82.800
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 9 to 12, 202212 deaths · 5 events
- Excessive Heat and Heat in Arizona, June 9 to 12, 202211 deaths · 8 events
- Wildfire in New Mexico, June 9 to 16, 2022$250,000 · 1 event
- Hail in Nebraska, June 9, 2022$250,000 · 1.75 in hail · 1 event
- Tornado and Damaging Wind in Florida, June 9, 2022$215,000 · EF0 · 2 events
- Wildfire and Heat in California, June 9 to 19, 20223 injured · 8 events
- Tornado and Damaging Winds in New Jersey, June 9, 2022EF1 · 7 events
- Hail and Damaging Wind in Louisiana, June 9, 2022$20,000 · 1.25 in hail · 3 events
- Damaging Winds in Oklahoma, June 9 to 10, 202262 kt wind · 17 events
- Damaging Winds and Lightning Strike in South Carolina, June 9, 2022$5,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Texas, June 9, 20221 in hail · 14 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 9, 202213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028867, 1028868.